Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 179, NWS Wilmington, OH

August 9, 2000Fayette County, Union County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 9, 2000, 8:37 AM EST for Fayette County, Union County, Indiana. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 8:37 AM EST (13:37 UTC)
Expired
Aug 9, 2000, 9:15 AM EST
In force
38 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Fayette County, IN, Union County, IN

The radar

The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 8:40 AM ESTThunderstorm Wind 50 EFairview, INNumerous trees downed.
Aug 9, 9:00 AM ESTThunderstorm Wind 50 ECountywide, INThunderstorm winds knocked down numerous trees, especially in Liberty.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 7:00 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 091337
SVRILN
INC041-161-091415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
837 AM EST WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN EAST CENTRAL INDIANA...
  FAYETTE COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 915 AM EST...

* AT 837 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
  LIBERTY TO 12 MILES SOUTHWEST OF CONNERSVILLE....OR ALONG A LINE
  EXTENDING FROM 3 MILES SOUTH OF CENTERVILLE TO 12 MILES SOUTHWEST
  OF CONNERSVILLE...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LIBERTY...
  CONNERSVILLE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERvSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

$$
RANDALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:30 AM EST, 6 hours 7 minutes earlier.

Area forecast discussion, Aug 9, 2:30 AM EST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 AM EDT WED AUG 9 2000

06Z SFC ANALYSIS INDICATED A COMPLEX AREA OF FRONTS/TROFS EXTENDING
FROM A LOW IN SWRN IA NEWD INTO WI AND THEN EWD INTO ONTARIO.  A
RAPIDLY DEVELOPING COMPLEX OF STORMS WAS OVR ERN IA. WARM AND MOIST
AIR MASS WAS IN PLACE ACROSS THE OH VALLEY.

SFC FRONTS/TROFS WILL CONSOLIDATE INTO A DECENT CDFNT BY THIS EVENING
ACROSS THE OH VALLEY.  ETA PROGS DEWPOINTS INTO THE MID 70S AND
CAPES AROUND 4000 K/JG.  WITH STEEP MID LEVEL LAPSE RATES AND
700-500 MB WINDS FROM 40 TO 60 KTS ACROSS THE OH VALLEY...STORM
ORGANIZATION APPEARS LIKELY.  THUS...WL MENTION SVR STORMS IN THE
ZONES.

WL COUNT ON THE LOW CLOUDS ACROSS OH-IN BREAKING UP BY MID AM.  THIS
SHOULD ALLOW FOR MORE SUNSHINE THAN THE LAST FEW DAYS CAUSING TEMPS
TO CLIMB INTO THE UPPER 80S.  AFOREMENTIONED INSTABILITY DEPENDS
STRONGLY ON TEMPS REACHING FCST VALUES.

WL CARRY CHC EVENING TSRA DAY-CMH AND THROUGH MIDNIGHT CVG-PMH.  WL
BREAK OFF A NRN KY GROUP WHICH HAS NO TIMING FOR TONIGHT.

LOOKS LIKE DRIER AND LESS MUGGY CONDITIONS WL RETURN FOR A FEW DAYS
STARTING ON THURSDAY.

.ILN...NONE.

WIILKINSON

In the hours before

Special weather statement, Aug 9, 4:20 AM EST, 4 hours 17 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-091500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
520 AM EDT WED AUG 9 2000

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS
NORTHERN KENTUCKY...SOUTHEASTERN AND EAST-CENTRAL INDIANA...AND
SOUTHWESTERN AND CENTRAL OHIO...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS MODERATE RISK
OF SEVERE THUNDERSTORMS TODAY INTO THIS EVENING AROUND DAYTON...
BELLEFONTAINE...COLUMBUS...SPRINGFIELD...CINCINNATI AND PORTSMOUTH IN
OHIO. ALSO IN THE MODERATE RISK AREA ARE RICHMOND AND VERSAILLES
INDIANA AND MAYSVILLE AND CARROLLTON KENTUCKY.

A WARM...MOIST AND EXTREMELY UNSTABLE ENVIRONMENT IS EXPECTED TO
BE IN PLACE ACROSS THE OHIO VALLEY TODAY.  A COLD FRONT WILL DROP
SOUTHWARD INTO THE OHIO VALLEY BY THIS AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF THuE FRONT.
SOME OF THE STORMS WILL BE SEVERE AND WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND WINDS WELL IN EXCESS OF 60 MPH.

STORM SPOTTERS MAY BE NEEDED TODAY THROUGH THIS EVENING.

WILKINSON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:14 AM ESTSevere Thunderstorm WarningILNWayne46 min
Aug 9, 3:24 PM ESTSevere Thunderstorm WarningILNWayne51 min
Aug 9, 4:11 PM ESTSevere Thunderstorm WarningILNWayne64 min
Aug 9, 4:16 PM ESTSevere Thunderstorm WarningILNUnion29 min
Aug 9, 4:32 PM ESTSevere Thunderstorm WarningILNFayette43 min
Aug 9, 4:52 PM ESTSevere Thunderstorm WarningILNFranklin53 min
Aug 9, 5:15 PM ESTSevere Thunderstorm WarningILNDearborn45 min
Aug 9, 5:21 PM ESTSevere Thunderstorm WarningILNFayette24 min
Aug 9, 5:43 PM ESTSevere Thunderstorm WarningILNFranklin47 min
Aug 9, 6:04 PM ESTSevere Thunderstorm WarningILNDearborn, Ripley41 min
Aug 9, 6:40 PM ESTSevere Thunderstorm WarningILNRipley50 min
Aug 9, 6:56 PM ESTSevere Thunderstorm WarningILNDearborn64 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.